After what we hoped would be a short top up visit to Hospital, Dad has finally returned home… 7days later than expected.
The last week has seen him deal with a number of different emotions, lots of pain, many low moments and confusion as to which was up & down.
Needless to say, he has been in the right place, but like with anyone after a short stay away, it’s great to be back in your own surroundings.
The last week has bought it home to Dad just what he is up against. Unfortunately, the patient next to him in the ward lost his own battle and passed away. The patient that followed, also entered with just a short life expectancy given. I guess this is the problem with being put on an Oncology ward. You get all the expertise of the Cancer specialists however, also get the harsh reality presented to you on a plate that Cancer continues to be a killer.
With regards to his heart I can thankfully confirm that all is clear and there are no signs of the heart weakening as one doctor had suggested. There is still no true explanation as to why his blood pressure keeps falling so rapidly causing him to collapse; though the specialists are attributing it to the Cancer spreading rather than anything else untoward.
As for the pain he is experiencing, Dad has been prescribed Morphine Patches to help give him some much needed comfort. The provision of these pads is often seen as a last resort for Cancer patients to help them in their final moments. This coupled with the Oncologist again asking where Dad wants to die when the time comes does paint quite a sorry picture. I must admit though having looked online, the view of Morphine Patches as a pain treatment is often perceived incorrectly. Doctors are now heavily encouraged to provide patients with the relevant pain treatment for their condition – no matter what stage of Cancer they are at. Not all bad then I guess.
As far as being home and getting on with things, it’s a little too early to say. Dad is on a 1 litre per day fluid intake regime and this now includes everything; Tea, Coffee, Juice, Water, Soup etc… Too much or too little will cause the sodium to drop too quickly or his kidneys to malfunction. It’s also not entirely clear if the 1 litre amount is truthfully too much or too little. Any signs of headaches, fuzziness, additional pain must be acted upon and the Palliative Care Team or hospital need to be notified. He also now needs to have salt on anything and everything he eats.
All I can hope for, at this stage, is that he stays fit and strong enough for next weeks’ trial decision. One thing I do know, is that having stepped away from Spain for a few days I will be glad to be back there on Tuesday.